Depression Community
Combo of Wellbutrin and Effexor- safe?
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Combo of Wellbutrin and Effexor- safe?

My doctor has consulted with a psychiatrist and wants that I  begin with 150 mg Wellbutrin in addition to my current dose of 150 mg of Efexor. I have in that context some questions for other who use or have used this combo:

1) According to interaksjoner.no (interaction.no) wellbutrin increases the concentration of Efexor 3 times when combined with Wellbutrin. It will therefore give an increase of 3 times the concentration of Efexor in the blood if I start directly on 150 mg Wellbutrin. This will give the insane sideeffects. Will there be a solution to cut straight down to Efexor 75 mg same day that I start with Wellbutyrin? Alternatively, how would you do this transition? (The reason I ask you is that I have tried to reach my MD for 2 weeks but not available to get in touch with him)

2) Can you drink alcohol when using this combination? Not talking about a lot of alcohol, but a glass of wine now and then.

3) What should doctor follow up during treatment and how often?

4) What  side effects are likely?

5) I have in addition to depression Panic attack. Panic anxiety has been completely lost during treatment with Efexor. Could Wellbutrin cause that panic comes back ?(since Wellbutrin is activating)

6) Does there excist studies that show efficacy / sideeffects of the combination of Efexor and Wellbutrin?

7)How are my risks aty getting seizures with this combo? (I have heard seizures are normal with wellbutrin)
Does taking Effexor with Wellbutrin make it more risky than wellbutrin alone?

8) Do you have any further advice to me in connection with the start of wellbutrin with efexor?
Related Discussions
4 Comments Post a Comment
Blank
1042487_tn?1275283499
Hello there,

I will answer to your question

1) You should follow the advice of you doctor and the reason you have been prescribed this combo is exactly to increases the efficacy of the current treatment which is 150mg of Effexor. So you have no reason to cut down to a 75mg dose and if you are taking Effexor in a gelcap it is an extremely bad idea to broke the pill in half and the reason is that the gelcap is to ensure a prolonged release of the chemical.

2) Alcohol is not recommended when taking any kind of antidepressant. If i tell you ok you can drink alcohol with you anti-depressant i am giving you a bad advice which i don't encourage here on Medhelp. What i can say is that there is no evidence that there's a risk taking a glass of wine of two with anti-depressants.

3) Follow up with you doctor is an important part of the process and it is up to you to decide how often you want to see him according to how you feel and what are you needs. The doctor will probably ask you a follow up and he will tell you if it is ok with you and you can say if it is ok or not.

4) Most common side effects when starting a new drug is nausea and dizziness and it can lasts for several days. You might have a bad reaction to the med and if it is happening you will know it and you should call you doctor and stop taking the added medication immediately.

5) I don't think so. But only the fact that you think it might induces a panic attack could trigger a panic attack so my answer is no and there's no evidence it will do so.

6) Yes studies are showing positive results on the combination of Wellbutrin with another antidepressant and it is due to the dopamine action. The reason why it will make Effexor more potent if because wellbutrin is a strong norepinephrine reuptake inibitor and Effexor is already a norepinephrine reuptake inibitor combined with it's selective serotonin reuptake inhibitor.

7) Seizures are possible with Wellbutrin and personally i don't like this drug at all. There's no increased risk of seizures when used in combination apart from the initial risk of Wellbutrin.

8) My advice would be to try Rhodiola rosea ( Golden Root, Roseroot, Aaron's Rod ). It can be bought at your local food supplement store and it's natural and less potent than Wellbutrin and there is no risk and you can have the same benefits of Wellbutrin with it apart the fact that it won't affect the norepinephrine neurotransmitter but rather the serotonin which is related to happy mood therefore non-depressive mood.

''Rhodiola rosea may be effective for improving mood and alleviating depression. Pilot studies on human subjects showed that it improves physical and mental performance, and may reduce fatigue.

Rhodiola rosea's effects potentially are related to optimizing serotonin and dopamine levels due to monoamine oxidase inhibition and its influence on opioid peptides such as beta-endorphins, although these specific neurochemical mechanisms have not been clearly documented with scientific studies.

Rhodiola is included among a class of plant derivatives called adaptogens which differ from chemical stimulants, such as nicotine, and do not have the same physiological effects.''

Also consider a healthy diet ( good vitamins, minerals, proteins, carbohydrates, lipids ( fatty acid like Omega-3 are excellent and should be consumed on a daily basis when having mood disorded ) ) and exercise.

To know more about the benefits of healthy diet and exercise on mood disorders i encourage you to read my post didicated to the subject: http://www.medhelp.org/posts/Depression/Knowledge-for-Depressive-People/show/1127539

Best regards,
M4

Blank
Avatar_f_tn
Thank you very muchh for your answer.
Wouldnt rhodiola rosea interact with my efexor and give sideeffects?
Blank
1042487_tn?1275283499
Not as much as Wellbutrin. I did propose you Rhodiola as a Wellbutrin replacement and you should talk to your doctor about you will on Rhodiola as a replacement for Wellbutrin. It is natural and maybe your doctor is not aware about this product but studies as showing promising results and i told you that i personally don't think Wellbutrin is a good idea as you can get some dopamine and serotonin from Rhodiola. Wellbutrin will give you norepinephrine and dopamine. If you want less side effects go for Rhodiola and if you see no improvements talk again with your doctor and try combining a SSRI.

Don't take the 3 at the same time. It is Rhodiola and Effexor or Effexor and Wellbutrin. Also if you see no improvement maybe you can talk to your doctor about Cymbalta which is extremely good or trying a SSRI like Lexapro or try other combination. Personally I don't like the idea of combining antidepressant and i really suggest you the natural+pharceutical combination first rather than pharmaceutical+pharmaceutical combination.

Anyway those are all issues that must be discussed with your doctor and you must be aware that some people must try out different drugs before they find the right one. Also lifestyle is the most important factor in your success out of depression and that starts with healthy diet and being more active ( even a 30 min walk can do it ).

M4
Blank
Avatar_m_tn
If in fact rhodiola was a mao inhibitor, it would of course conflict with many things.  I don't think it actually is, but if it is, I would be careful about taking it if you're on other medications, and you'd have to alter your diet as well.  But again, I don't think it is.  As wellbutrin can be stimulating, so can rhodiola.  There are better adaptogens for people with anxiety problems, such as ashwagandha and eleuthero.  However, none of this, including rhodiola, are, by themselves, antidepressants.  What they do is strengthen the adrenals, which helps the body adapt to stress.  But keep in mind that you're not having increased anxiety with Effexor, and it, too, is stimulating for many people and isn't a first line treatment for anxiety because of that.  Your problem seems much more to be a depression problem with anxiety as a symptom of that, since the Effexor is working.  As for studies, go on the NIMH website and look for the studies, I don't remember what they're called, but they consider the success of depression treatments with single meds, then with augmentation of additional meds.  While side effects and quality of life aren't discussed, the outcomes do improve with augmentation.  Unfortunately, anxiety hasn't been studied this way.  Good luck whatever way you go, and remember, if wellbutrin is too difficult for you, it's reportedly not one of the more difficult meds to stop taking.
Blank
Post a Comment
To
Recent Activity
480448_tn?1397235344
Blank
nursegirl6572 commented on Embarrassing, but i n...
24 mins ago
7729616_tn?1393799092
Blank
Mynx537 ... Comment
42 mins ago
2020005_tn?1396821681
Blank
KTowne commented on KTowne's status
2 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1397235344
Blank
nursegirl6572
PA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
1110049_tn?1384640486
Blank
4Maddie44
Dorset, United Kingdom
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
remar
st. louis, MO
Depression Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1397235344
Blank
nursegirl6572
PA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
1110049_tn?1384640486
Blank
4Maddie44
Dorset, United Kingdom
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
remar
st. louis, MO